Thunderstorm Wind, Thomas
- When
- May 29, 3:27 PM CST
- Where
- Thomas County, 0.06 mi W of Colby Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.430, -101.051
During the afternoon scattered thunderstorms moved across the area from the northwest. A peak wind gust of 62 MPH was recorded with one of these storms as it approached Colby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon scattered thunderstorms moved across the area from the northwest. A peak wind gust of 62 MPH was recorded with one of these storms as it approached Colby. Despite the recent rainfall, there was still enough dry, loose dirt for the storms to blow into the air. Visibilities fell to a mile or so due to the blowing dust in different locations across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 2:40 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT FRI MAY 29 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1240 PM MDT FRI MAY 29 2015 RAP ANALYSIS INDICATED A SHORTWAVE TROUGH POSITIONED ACROSS THE NORTH CENTRAL HIGH PLAINS REGION...WHICH WAS MOVING INTO THE CENTRAL HIGH PLAINS. AN ASSOCIATED COLD FRONT WITH THIS UPPER LEVEL SYSTEM WAS DRAPED ACROSS THE NORTH CENTRAL PLAINS. VISIBLE SATELLITE IMAGERY INDICATED A POPULATED CUMULUS FIELD STARTING AT HIGHWAY 83 AND INCREASED IN DENSITY TO THE WEST. RADAR INDICATED SHOWERS BEGINNING TO FORM OVER YUMA COUNTY. HIRES NMM...ARW...AND RAP ANALYSIS HAVE STORMS DEVELOPING CLOSER TO 21Z...AND BECOMING MORE WIDESPREAD TOWARDS 00Z TONIGHT. LAPSE RATES ALOFT TRANSLATE TO BETWEEN 400 AND 600 J/KG IN THE PROFILE...WITH CAPE VALUES DECREASING AFTER SUNSET. WITH 0-6 SHEAR VALUES ON THE FRINGE OF 40 KTS...SOME SEVERE STORMS CANNOT BE RULED OUT ACROSS THE AREA...ALTHOUGH A MAJORITY OF STORMS SHOULD REMAIN SUB SEVERE. SHOWERS AND ISOLATED THUNDERSTORMS WILL TAPER OFF INTO THE LATE EVENING HOURS TONIGHT WITH INCREASING CLOUDINESS. KEPT LOW TEMPERATURES SLIGHTLY WARMER THAN MOS OUTPUT DUE TO BLANKETING OVERCAST CLOUD COVER. AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION FROM THE WEST...WHICH WILL KEEP CONDITIONS DRY SATURDAY WITH DECREASING CLOUDS AFTER MID MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY COOLER DUE TO COLD AIR ADVECTION AT THE SURFACE IN THE UPPER 60S TO LOWER 70S...WHICH IS ABOUT 10 DEGREES BELOW NORMAL .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 232 PM MDT FRI MAY 29 2015 FORECAST PROBLEMS AT THE BEGINNING OF THE PERIOD ARE CHANCES OF PRECIPITATION AND HOW MUCH IT WARMS UP SUNDAY AND MONDAY. SATELLITE SHOWING AN AMPLIFIED AND COMPLICATED FLOW FROM THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. MODELS INITIALIZED REASONABLE WELL ON THE JET AND MID LEVELS WITH SO SERIOUS PROBLEMS. MODELS DO NOT START OUT STRONG ENOUGH WITH THE SURFACE RIDGING BEHIND THE CURRENT FRONT. THE NAM WAS DOING THE BEST. MODELS TENDED TO START OUT TOO WARM. OVERALL THE GFS...ECMWF AND CANADIAN WERE DOING A LITTLE BETTER. SATURDAY NIGHT...SURFACE RIDGE STARTS OUT OVER THE AREA EARLY IN THE NIGHT. AT THE SAME WEAK SHORTWAVE RIDGING AND RISING HEIGHTS WILL OCCUR THROUGH THE FIRST HALF OF THE NIGHT. A WEAK SHORTWAVE TROUGH DOES MOVE THROUGH LATE IN THE NIGHT. MODELS DO HAVE SOME ELEVATED CAPE BUT INHIBITION LOOKS STRONG ENOUGH TO KEEP ANY STORMS FROM DEVELOPING. ALSO VERY DEEP DRY LAYER WITH ONLY THE VERY LOW LEVELS HAVING ANY MOISTURE. SO WILL KEEP THIS PERIOD DRY. RETURN FLOW BECOMES THE STRONGEST OVER THE FAR WESTERN PORTION. MODELS HINTING AT...MAINLY THE NAM...ABOUT SOME STRATUS DEVELOPING. THIS MAY BE A BIT FAST. CONSIDERING THIS AND THE SHORTWAVE TROUGH SPREADING IN CLOUDS...WILL INCREASE CLOUDS LATE IN THE NIGHT. THE FAR EAST WILL HAVE THE COOLEST TEMPERATURES DUE TO THE BEST COOLING CONDITIONS THERE. SUNDAY/SUNDAY NIGHT...A WEAK SHORTWAVE TROUGH WILL PUSH A SURFACE TROUGH INTO THE FAR WESTERN PORTION OF THE AREA LATE IN THE DAY. THAT BOUNDARY LOOKS TO RETREAT TO THE WEST DURING THE EVENING WITH ANOTHER SURFACE TROUGH MOVING INTO THE WEST HALF OF THE AREA DURING THE OVERNIGHT HOURS...PROBABLY DUE TO ANOTHER WEAK SHORTWAVE TROUGH MOVING THROUGH. RIDGE ALOFT STARTS BUILDING IN WITH SOME MINOR HEIGHT RISES. THERE LOOKS TO BE SOME WEAK CONVERGENCE WITH DEWPOINTS TO THE EAST OF IT IN THE 50S...ALTHOUGH THE MODELS DO DISAGREE WITH HOW MUCH. MODEL SOUNDINGS SHOW LITTLE TO NO MOISTURE ALOFT. DURING THE NIGHT MODELS DO HAVE SOME ELEVATED INSTABILITY MOVING ACROSS WITH A DECENT AMOUNT OF CINH...WITH THE WEAKEST CAP LATER IN THE NIGHT...MAINLY IN THE NORTHEAST. DURING THE DAY WILL KEEP THE IT DRY NEAR THE SURFACE TROUGH BUT WILL HAVE HIGH SILENT POPS. WILL KEEP HIGH SILENT/DRY POPS DURING THE NIGHT. LOOKING LIKE IT WILL BE DRY BUT WOULD NOT BE SURPRISED TO SEE AN ISOLATED THUNDERSTORM. PRESSURE GRADIENT AND FALLS WOULD SUPPORT BREEZY OR NEAR BREEZY CONDITIONS TO THE EAST OF THE COLORADO BORDER. WIND DIRECTION DOES NOT BECOME DOWNSLOPE EXCEPT MAYBE FOR THE FAR WEST. NEWER GUIDANCE SUPPORTS A LITTLE WARMER FORECAST THAN PREVIOUS PACKAGE AND WILL USE THE BETTER PERFORMING GUIDANCE IN MAKING THOSE ADJUSTMENTS. FOR THE NIGHT...DOES LOOK LIKE A BETTER CHANCE FOR STRATUS AND MAYBE SOME FOG. LOW TEMPERATURES WILL BE WARMER DUE TO PERSISTENT SOUTHERLY WINDS...HIGHER DEWPOINTS AND STRATUS. MONDAY...LEE TROUGH PULLS BACK TO THE WEST OF THE AREA DURING THE DAY WITH SOUTH TO SOUTHEAST WINDS OVER THE ENTIRE AREA. RIDGE CONTINUES TO BUILD IN AND IS RATHER STRONG...ESPECIALLY AT 500 MB. THE RIDGE MOVES SLIGHTLY EAST DURING THE DAY WHICH MAY ALLOW A WEAK SHORTWAVE TROUGH TO APPROACH THE WESTERN PORTION OF THE AREA IN THE AFTERNOON. MODELS SHOW LITTLE TO NO CAP WITH AN ADEQUATE AMOUNT OF LOW LEVEL MOISTURE. ALOFT THE TEMPERATURES ARE GETTING RATHER WARM BUT BREAKABLE. SHORTWAVE TROUGH IS NEAR THE WESTERN END OF THE AREA WITH THE SURFACE TROUGH TO THE WEST. STORM MOTIONS ARE RATHER SLOW. AT THIS TIME WILL INTRODUCE A SLIGHT CHANCE TO THE FAR WEST. NO DOWNSLOPE COMPONENT TO THE WINDS WHICH WILL HINDER THE WARMUP A LITTLE. ALL THINGS CONSIDERED...TEMPERATURES WILL BE WARMER THAN THE PREVIOUS DAY AND GUIDANCE HAS GOTTEN WARMER. CONSIDERING THAT PLUS RECENT RAINS...WILL NOT GO AS WARM AS THE WARMEST GUIDANCE. MONDAY NIGHT THROUGH FRIDAY...DURING THIS PERIOD MID/UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN PORTION OF THE COUNTRY AND GRADUALLY DEEPENS/AMPLIFIES AT THE END OF THE PERIOD. MODELS SHOWING NUMEROUS SHORTWAVES MOVING THROUGH THE FLOW ACROSS OUR REGION. AT THE SURFACE...MODELS ARE ALSO SIMILAR WITH A PERSISTENT LEE TROUGH/DRYLINE/SOME BOUNDARY NEAR OR OVER THE WESTERN PORTION OF OUR AREA WITH SOUTH TO SOUTHEAST WINDS BRINGING IN LOW LEVEL MOISTURE. THIS MATCHED WELL WITH WHAT THE CRH_INIT GAVE ME AND DID NOT CHANGE. OVERALL DID NOT CHANGE ANYTHING WITH INIT PRODUCING REASONABLE OUTPUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1134 AM MDT FRI MAY 29 2015 AN APPROACHING COLD FRONT WILL BRING INCREASED CLOUDINESS AND VICINITY SHOWERS AND THUNDERSTORMS FOR BOTH KMCK AND KGLD FOR THE EARLY PORTION OF THE TAF PERIOD. VISIBILITY CONDITIONS FOR BOTH TERMINALS WILL REMAIN VFR...HOWEVER MVFR CEILINGS WILL BE PRESENT OVERNIGHT. LOW CEILINGS WILL IMPROVE BY MID MORNING WITH CLOUD DECK BREAKING AT BOTH SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MK LONG TERM...BULLER AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT FRI MAY 29 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1024 AM MDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... GENERAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING WITH A SEVERE THUNDERSTORM OR TWO POSSIBLE THIS AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND GUSTY WINDS WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 148 PM MDT FRI MAY 29 2015 COZ090-292015- YUMA COUNTY CO- 148 PM MDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 215 PM MDT... AT 147 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF YUMA...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ECKLEY AND HEARTSTRONG. LAT...LON 4002 10276 4017 10262 4003 10233 3985 10250 TIME...MOT...LOC 1947Z 306DEG 21KT 4006 10261 MK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT FRI MAY 29 2015 KSZ001-013-292015- CHEYENNE KS-SHERMAN KS- 150 PM MDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERMAN AND SOUTHWESTERN CHEYENNE COUNTIES UNTIL 215 PM MDT/315 PM CDT/... AT 150 PM MDT /250 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ST. FRANCIS...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS. LAT...LON 3964 10199 3979 10186 3962 10150 3947 10172 TIME...MOT...LOC 1950Z 308DEG 23KT 3967 10185 MK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT FRI MAY 29 2015
COZ090-292100-
YUMA COUNTY CO-
224 PM MDT FRI MAY 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
300 PM MDT...
AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF WRAY...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND AND VERNON.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 218 AND 233.
LAT...LON 3988 10205 3974 10205 3963 10215 3990 10248
4000 10239
TIME...MOT...LOC 2023Z 303DEG 21KT 3990 10235
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT FRI MAY 29 2015
KSZ013-014-292115-
THOMAS KS-SHERMAN KS-
243 PM MDT FRI MAY 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND
NORTHWESTERN THOMAS COUNTIES UNTIL 315 PM MDT/415 PM CDT/...
AT 242 PM MDT /342 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTH OF BREWSTER...MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BREWSTER AND LEVANT.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 38 AND 50.
LAT...LON 3952 10098 3926 10120 3946 10157 3957 10150
3957 10122
TIME...MOT...LOC 2042Z 295DEG 28KT 3952 10144
HUSTEDThe Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572213.